Indiana, 2008

Damaging Winds in Indiana, June 15, 2008

June 15, 2008 · NWS IND · 25 events in 16 counties and zones

Severe weather moved across central Indiana during the evening hours. The main threat was damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$69,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Severe weather moved across central Indiana during the evening hours. The main threat was damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 15, 1:34 PM EST, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 15, 1:34 PM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
234 PM EDT SUN JUN 15 2008

.DISCUSSION...

FORECAST FOCUS IS ON CHANCES FOR RAIN INTO MID WEEK.

AT 18Z AN OUTFLOW BOUNDARY FROM PREV CONVECTION WAS STRETCHING
ACROSS THE CENTRAL FORECAST AREA /FA/. DEWPOINTS WERE IN THE UPPER
50S AND LOWER 60S. A TSRA COMPLEX WAS ACROSS IA/MO.

MODELS WERE IN DECENT AGREEMENT...THOUGH NONE HAS REALLY CAPTURED
WHAT WENT ON THIS AM AND IS GOING ON NOW. WILL USE A BLEND FOR MUCH
OF FCST BUT NOT RELY ON THEM FOR CONVECTION THIS EVENING.

BASED ON CURRENT MOVEMENT...AT LEAST PART OF TSRA COMPLEX COULD BE
ACROSS THE FA AT 00Z. THIS WILL MAKE POPS KIND OF DIFFICULT IN TERMS
OF WHETHER TO GO LIKELY OR NOT. EITHER WAY MAV POPS ARE TOO LOW. FOR
NOW WILL GO 50 POPS WITH SCT WORDING. MOST LIKELY WILL REQUIRE
UPDATING AS EXTENT OF COVERAGE BECOMES APPARENT. /PRIOR TO 00Z WILL
UP POPS FROM WHAT IS CURRENTLY IN THE GRIDS ACROSS WRN FA TO ACCOUNT
FOR THE APPROACHING TSRA/. SPEED MAX MOVES IN OVERNIGHT AND WILL
GENERATE ADDITIONAL LIFT FOR AN APPROACHING COLD FRONT. WILL
CONTINUE 50 POPS WITH SCT WORDING OVERNIGHT. FA IS STILL IN MODERATE
RISK AND WILL CONTINUE TO HIGHLIGHT RISK IN HWO. OLD OUTFLOW
BOUNDARY MAY ADD TO SVR THREAT. MAV TEMPS LOOK TOO COOL ACROSS SRN
FA AS COOLER AIR WILL NOT ARRIVE THERE UNTIL LATE. THUS WENT WITH A
BLEND OF COLDER MAV AND WARMER MET NUMBERS.

FRONT WILL EXIT THE AREA ON MON BUT WILL HANG AROUND LONG ENOUGH FOR
CHANCE POPS MOST OF THE DAY WITH HIGHEST POPS ACROSS SRN FA CLOSER
TO FRONT. MAV TEMPS LOOK TOO WARM FOR CLOUDS AND SCT PRECIP. AGAIN
WENT WITH A BLEND OF MAV/MET.

UPPER LOW WILL SET UP ACROSS SE CANANA/NERN USA INTO MID WEEK. FA
WILL BE IN NW FLOW AND WILL KEEP COOLER CONDS ACROSS THE AREA. NW
FLOW IS NOTORIOUS FOR SENDING WAVES DOWN INTO THE AREA AND
GENERATING PRECIP...BUT AM NOT CONFIDENT ENOUGH OF ANY ONE PERIOD TO
INTRODUCE POPS AT THIS TIME. THUS HAVE KEPT TUE-THU DRY FOR THE
MOMENT. THIS MAY CHANGE. A BLEND OF MET/MAV LOOKS REASONABLE INTO
TUE FOR TEMPS.

IN THE EXTENDED...MOST MODELS HINTING AT RAIN ON FRI AND SAT...SO
HAVE ADDED LOW CHANCE POPS FOR THEN.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.
MOSTLY VFR THROUGH THE PERIOD...BUT SCT THUNDERSTORMS WILL BE MAINLY
A CONCERN MAINLY TONIGHT. AN OUTFLOW BOUNDARY NR A KIND-KMIE LINE.
HOWEVER SO FAR NOTHING HAS DEVELOPED ALONG IT.  MAIN CONCERN WILL BE
LARGE COMPLEX OF THUNDERSTORMS OVER NRN MISSOURI AND EXTREME
SOUTHERN IOWA.  THIS WILL MOVE OUR WAY AND STRONG THUNDERSTORMS WILL
BE A CONCERN BY LATE AFTERNOON AND EVENING. NAM INDICATES A POSSIBLE
PERIOD OF THUNDERSTORMS LATE TONIGHT AS CD FNT MOVES IN.
FORTUNATELY...PREVAILING CONDITIONS TO REMAIN VFR. WILL END
THUNDERSTORMS ALL AREAS BY 12-15Z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...JH
PUBLIC...CS
Hazardous weather outlook, Jun 15, 2:23 PM EST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
323 PM EDT SUN JUN 15 2008

INZ021-028>031-035>042-045>049-052-054>057-062>065-072-161930-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-
MARION-HANCOCK-HENRY-CLAY-MORGAN-JOHNSON-SHELBY-RUSH-MONROE-BROWN-
BARTHOLOMEW-DECATUR-JENNINGS-
323 PM EDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORM ACTIVITY IS EXPECTED FROM LATE THIS AFTERNOON INTO
THE OVERNIGHT HOURS. PRESENT INDICATIONS ARE THAT THE BEST
CHANCES FOR SEVERE STORMS WILL BE BETWEEN THE HOURS OF 600 PM AND
MIDNIGHT. DAMAGING WINDS APPEARS TO BE THE MAIN THREAT...WITH LARGE HAIL
A SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SOME THUNDERSTORM ACTIVITY MAY LINGER INTO THE DAY ON MONDAY. AT
THIS TIME...SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ043-044-051-053-060-061-067>071-161930-
VERMILLION-PARKE-VIGO-OWEN-SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-
323 PM EDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORM ACTIVITY IS EXPECTED LATE THIS AFTERNOON INTO INTO
TONIGHT. PRESENT INDICATIONS ARE THAT SOME OF THE STORMS MAY BE
SEVERE...ESPECIALLY BETWEEN THE HOURS OF 600 PM AND MIDNIGHT. DAMAGING
WINDS APPEARS TO BE THE MAIN THREAT...WITH LARGE HAIL A SECONDARY
THREAT.

RIVER FLOODING IS EXPECTED ALONG PORTIONS OF THE WHITE...EAST FORK
OF THE WHITE...MUSCATATUCK...AND WABASH RIVERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SOME THUNDERSTORM ACTIVITY MAY LINGER INTO THE DAY ON MONDAY. AT
THIS TIME...SEVERE STORMS ARE NOT EXPECTED.

RIVER FLOODING IS EXPECTED ALONG PORTIONS OF THE WHITE...EAST FORK
OF THE WHITE...MUSCATATUCK...AND WABASH RIVERS INTO THE SECOND
HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The radar

The Indianapolis radar (KIND), 94 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vermillion

When
June 15, 5:25 PM EST
Where
Vermillion County, Hillsdale
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.780, -87.380

Trees were down due to damaging thunderstorm winds.

Thunderstorm Wind, Warren

When
June 15, 5:25 PM EST
Where
Warren County, 1.34 mi E of Greenhill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.448, -87.154

Power poles were down due to damaging thunderstorm winds.

Thunderstorm Wind, Tippecanoe

When
June 15, 5:37 PM EST
Where
Tippecanoe County, 0.69 mi S of Lafayette
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.410, -86.870

Trees and limbs were down around the county to the northwest of Lafayette due to damaging thunderstorm winds.

Thunderstorm Wind, Tippecanoe

When
June 15, 5:40 PM EST
Where
Tippecanoe County, 0.69 mi S of Lafayette
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.410, -86.870

Thunderstorm Wind, Tippecanoe

When
June 15, 5:40 PM EST
Where
Tippecanoe County, Americus
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.530, -86.750

Numerous trees and limbs were down due to damaging thunderstorm winds.

Thunderstorm Wind, Vermillion

When
June 15, 5:45 PM EST
Where
Vermillion County, 2.14 mi NNE of Newport
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.910, -87.410

Trees were knocked down due to damaging thunderstorm winds.

Thunderstorm Wind, Vermillion

When
June 15, 5:45 PM EST
Where
Vermillion County, Hillsdale
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.780, -87.380

Trees were knocked down due to damaging thunderstorm winds.

Thunderstorm Wind, Fountain

When
June 15, 5:45 PM EST
Where
Fountain County, 2.53 mi ENE of Coal Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.050, -87.340

Trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Carroll

When
June 15, 5:45 PM EST
Where
Carroll County, 3.77 mi ESE of Camden
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.591, -86.469

Trees were knocked down due to damaging thunderstorm winds.

Thunderstorm Wind, Parke

When
June 15, 5:50 PM EST
Where
Parke County, 0.69 mi S of Montezuma
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.790, -87.370

Large tree limbs were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Tippecanoe

When
June 15, 5:50 PM EST
Where
Tippecanoe County, Lafayette
Measured
50 kt (58 mph) estimated gust
Property damage
$60,000
Reported by
Newspaper
Coordinates
40.420, -86.870

A tree fell on a house and a car due to damaging thunderstorm winds. A garage also sustained damage. The winds also tore off part of a roof of a church and a trailer. The metal roof of another building was also damaged.

Thunderstorm Wind, Clinton

When
June 15, 6:00 PM EST
Where
Clinton County, Colfax
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.200, -86.670

Trees were knocked down due to damaging thunderstorm winds.

Thunderstorm Wind, Parke

When
June 15, 6:03 PM EST
Where
Parke County, 1.27 mi WSW of Lyford
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.640, -87.390

Thunderstorm Wind, Clinton

When
June 15, 6:07 PM EST
Where
Clinton County, 1.73 mi WNW of Antioch
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.240, -86.530

A portion of a barn roof was blown off due to damaging thunderstorm winds.

Thunderstorm Wind, Tippecanoe

When
June 15, 6:20 PM EST
Where
Tippecanoe County, 0.98 mi NE of Elston
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.410, -86.887

A tree was blown down due to damaging thunderstorm winds.

Thunderstorm Wind, Vigo

When
June 15, 6:25 PM EST
Where
Vigo County, Shirkleville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.600, -87.500

Trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Howard

When
June 15, 6:30 PM EST
Where
Howard County, 1.43 mi N of Greentown
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.501, -85.967

A tree was knocked down due to damaging thunderstorm winds.

Thunderstorm Wind, Boone

When
June 15, 6:45 PM EST
Where
Boone County, Whitestown
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.000, -86.350

Trees and large limbs were knocked down due to damaging thunderstorm winds.

Thunderstorm Wind, Howard

When
June 15, 6:48 PM EST
Where
Howard County, 2.51 mi S of Vermont
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.464, -86.034

A twelve inch diameter tree was snapped off due to damaging thunderstorm winds.

Thunderstorm Wind, Marion

When
June 15, 6:50 PM EST
Where
Marion County, 3.83 mi NNE of Traders Pt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.930, -86.269

Thunderstorm Wind, Madison

When
June 15, 6:51 PM EST
Where
Madison County, 0.87 mi NW of Elwood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.280, -85.840

Numerous trees were down and some roof shingles were torn off due to damaging thunderstorm winds.

Thunderstorm Wind, Hancock

When
June 15, 7:00 PM EST
Where
Hancock County, 0.87 mi NW of Mc Cordsville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.910, -85.930

Trees were down due to damaging thunderstorm winds.

Thunderstorm Wind, Delaware

When
June 15, 7:01 PM EST
Where
Delaware County, Muncie
Measured
57 kt (66 mph) estimated gust
Reported by
ASOS
Coordinates
40.180, -85.400

Thunderstorm Wind, Randolph

When
June 15, 7:45 PM EST
Where
Randolph County, Union City
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.200, -84.820

Trees were down near County Road 700 East due to damaging thunderstorm winds.

Thunderstorm Wind, Rush

When
June 15, 7:55 PM EST
Where
Rush County, 3.4 mi NE of Carthage
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.763, -85.522

An eighteen inch diameter limb was taken off a tree due to damaging thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112556, 112557, 112558, 112559, 112560, 112561, 112562, 112563, 112564, 112565, 112649, 112566, 112567, 112568, 112569, 112570, 112571, 112572, 112573, 112574, 112575, 112576, 112577, 112578, 112579.